Ohio, 2011

Damaging Wind in Ohio, June 16, 2011

June 16, 2011 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed with a weak disturbance aloft across the Ohio Valley. A few storms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed with a weak disturbance aloft across the Ohio Valley. A few storms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 3:56 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 16, 3:56 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT THU JUN 16 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY TONIGHT
BRINGING SHOWERS AND THUNDERSTORMS. A WEAK FRONT IS FORECAST TO
SAG SOUTH OF THE AREA ON FRIDAY AND BECOME STATIONARY THROUGH THE
WEEKEND. SCATTERED THUNDERSTORMS WILL THUS REMAIN IN THE FORECAST
THROUGH THAT PERIOD.

&&

.NEAR TERM /THROUGH FRIDAY/...
AREA OF SHOWERS AND STORMS ASSOCIATED WITH ADVANCING UPPER LOW AND
OCCLUDED SURFACE FRONT WILL CROSS THE REGION THIS EVENING. WITH
LIMITED SHEAR AND MARGINAL INSTABILITY, WIDESPREAD SEVERE IS NOT
EXPECTED; HOWEVER, JET STREAK WILL CROSS SOUTH OF THE LOW THIS
EVENING, SO CLOSE MONITORING WILL CONTINUE.

WITH FADING INSTABILITY AND EASTWARD PROGRESSION OF THE SYSTEM, ACTIVITY
SHOULD DIMINISH TO SCATTERED SHOWERS AS MIDNIGHT APPROACHES.
FRIDAY HEATING WITH RELATIVELY LOW CONVECTIVE TEMPERATURES ON THE
WESTERN FLANK OF THE MID/UPPER LOW SHOULD SUPPORT SCATTERED
SHOWERS AND STORMS ONCE AGAIN ON FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
SHOWERS AND SCATTERED THUNDERSTORMS WILL DIMINISH FRIDAY NIGHT INTO
DAYBREAK SATURDAY. WITH THE FRONT STRUNG OUT STATIONARY ACROSS THE
FORECAST AREA SCATTERED SHOWERS AND TSTMS MAY AGAIN RE-FIRE DURING THE
AFTERNOON HOURS INTO SATURDAY EVENING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WITH THE FRONTAL ZONE REMAINING NEARLY STATIONARY ACROSS THE
DISTRICT MID LEVEL DISTURBANCES WILL RIDE THE BOUNDARY TRIGGERING
SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. SHOWERS WILL
OCCUR PRIMARILY IN THE AFTERNOON AND EVENING HOURS DUE TO THE
HEATING OF THE DAY. THE FRONT WILL DRIFT SLOWLY NORTH THROUGH THE
EXTENDED PERIOD WITH WARMER AND MORE HUMID CONDITIONS FOR
WEDNESDAY AND THURSDAY.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...

AN AREA OF THUNDERSTORMS ASSOCIATED WITH APPRCHG UPPER LOW MOVED
OVER THE REGINO LATE THIS AFTN. OCCASIONAL MVFR RESTRICTIONS CAN
THUS BE EXPECTED WITH BRIEF IFR CONDITIONS IN STRONGER STORMS INTO
THE EVENING HOURS.

SCATTERED SHOWERS MAY CONTINUE TO FORM LATE TONIGHT INTO FRIDAY AS
UPPER LOW CROSSING THE REGION PROVIDES SUFFICIENT LIFT AND
ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE. IN ADDITION... AREAS
OF MVFR FOG WILL LIKELY DEVELOP MAINLY BETWEEN 08Z AND 12Z FRIDAY.

OUTLOOK THROUGH TUESDAY...PERIODS OF SHOWERS AND SCATTERED
THUNDERSTORMS AND THE POTENTIAL FOR RESTRICTIONS WILL CONTINUE
THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS A FRONTAL BOUNDARY
REMAINS STRETCHED ACROSS THE UPPER OHIO VALLEY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Jun 16, 12:44 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT THU JUN 16 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-171745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
144 PM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  THE PRIMARY THREAT IS WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND
SATURDAY NIGHT. THE PRIMARY THREAT IS WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 3:10 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT THU JUN 16 2011

OHZ039-049-058-059-162100-
BELMONT OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
410 PM EDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN
TUSCARAWAS...NORTHERN GUERNSEY...NORTHWESTERN BELMONT AND
SOUTHWESTERN HARRISON COUNTIES...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALT FORK
STATE PARK...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SALT FORK STATE PARK...                     KIMBOLTON...
  CAMBRIDGE...          OLD WASHINGTON...     BIRMINGHAM...
  LONDONDERRY...        FREEPORT...           CLENDENING...
  PIEDMONT...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4027 8114 4008 8110 4001 8159 4018 8163

WOODRUM
Special weather statement, Jun 16, 3:13 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT THU JUN 16 2011

PAZ007-162100-
MERCER PA-
413 PM EDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
GREENVILLE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  GREENVILLE...         FREDONIA...
  MAURICE K GODDARD STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4148 8000 4130 8028 4144 8046 4149 8039
      4148 8014 4149 8013 4149 8001

34
Special weather statement, Jun 16, 3:36 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT THU JUN 16 2011

PAZ009-015-016-022-162115-
ARMSTRONG PA-CLARION PA-FOREST PA-JEFFERSON PA-
436 PM EDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL FOREST...
NORTHEASTERN ARMSTRONG...SOUTHEASTERN CLARION AND WESTERN JEFFERSON
COUNTIES...

AT 433 PM EDT...A STRONG THUNDERSTORM WAS LOCATED CLIMAX...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  RIMERSBURG...         CLIMAX...             NEW BETHLEHEM...
  LIMESTONE...          SUMMERVILLE...
  COOK FOREST STATE PARK...                   BROOKVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4140 7920 4107 7892 4091 7944 4104 7955

34
Special weather statement, Jun 16, 3:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT THU JUN 16 2011

OHZ049-050-058-059-WVZ002>004-162130-
BELMONT OH-BROOKE WV-GUERNSEY OH-HARRISON OH-JEFFERSON OH-MARSHALL
WV-OHIO WV-
446 PM EDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT BELMONT...NORTH CENTRAL
MARSHALL...NORTHEASTERN GUERNSEY...SOUTHERN HARRISON...SOUTHERN
JEFFERSON...SOUTHWESTERN BROOKE AND WESTERN OHIO COUNTIES...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
LONDONDERRY...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  QUAKER CITY...        LONDONDERRY...        FREEPORT...
  BARNESVILLE...        PIEDMONT...           BETHESDA...
  MORRISTOWN...         FLUSHING...
  BARKCAMP STATE PARK...                      NEW ATHENS...
  CADIZ...              SAINT CLAIRSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4021 8133 4023 8133 4034 8064 3994 8061
      3996 8136 4021 8138

34
Special weather statement, Jun 16, 4:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUN 16 2011

PAZ007-162200-
MERCER PA-
513 PM EDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST
OF GREENVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND NICKEL HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  GREENVILLE...         FREDONIA...           STONEBORO...
  MAURICE K GODDARD STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4149 8041 4148 8014 4149 8013 4149 8001
      4129 8000 4125 8053 4149 8053 4149 8052
      4149 8046 4150 8045

WOODRUM
Special weather statement, Jun 16, 4:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU JUN 16 2011

PAZ016-162215-
JEFFERSON PA-
522 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL AFFECT JEFFERSON COUNTY...

AT 519 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTH OF CLEAR CREEK STATE PARK TO 4 MILES SOUTHEAST OF
SUMMERVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SUMMERVILLE...        BROOKVILLE...
  CLEAR CREEK STATE PARK...                   REYNOLDSVILLE...
  BROCKWAY...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4119 7877 4110 7880 4098 7922 4131 7921
      4134 7914 4133 7912 4136 7905 4136 7903
      4138 7896 4126 7873 4124 7873 4123 7871
      4119 7871

34

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 16, 4:40 PM EST
Where
Monroe County, 1.01 mi WNW of Jerles
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
39.735, -81.318

Department of Highways reported trees down on State Route 724.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321159.